Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Bismarck, ND

August 20, 2000Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2000, 6:26 PM CDT for Oliver County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2000, 6:26 PM CDT (23:26 UTC)
Expired
Aug 20, 2000, 7:15 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KBIS 202327
SVRBIS
NDC065-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF HANNOVER...OR ABOUT 47
  MILES WEST OF BISMARCK...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNOVER AT 640 PM CDT
  CENTER AT 645 PM CDT

LARGE IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE 
PATH OF THE STORM TAKE SHELTER IMMEDIATELY. 

LAT...LON 4711 10176 4699 10170 4699 10139 4719 10118
          4725 10167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN AUG 20 2000

THUNDERSTORMS WILL BE A SHORT LIVED PROBLEM IN CENTRAL NORTH DAKOTA
THIS EVENING. THE CURRENT SURFACE OBS AND AREA RADAR DISPLAY
INDICATE THAT THE SURFACE FRONT NOW EXTENDS FROM THE MINOT AREA
SOUTH SOUTHWEST TO NEAR BOWMAN.  CLOUDS AND MOISTURE HAVE HELD THE
TEMPS DOWN IN CENTRAL NORTH DAKOTA THROUGH THE DAY...WITH 3 PM TEMPS
ONLY IN THE UPPER 60S TO MID 70S.  ALONG THE FRONT IN THE SOUTHWEST
TEMPERATURES HAVE PUSHED INTO THE LOW TO MID 80S. A SECONDARY SURGE
ALOFT IN MONTANA WILL PUSH ACROSS THE STATE THIS EVENING AND EXPECT
THE FRONT TO REMAIN NEARLY STATIONARY UNTIL IT MOVES OVER INTO THE
STATE. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE FRONT IN
THE WARM AIR AND HIGH MOISTURE BOUNDARY.  POTENTIAL CONINTINUES FOR
SOME SEVERE THUNDERSTORMS AS CAPES WILL BE ABOVE 2000 J/KG. WITH
PRECIPITABLE WATER OVER 1 INCH...COULD ALSO SEE HEAVY RAIN...
ESPECIALLY EAST OF A LINE FROM MINOT TO BISMARCK.  THE FRONT SHOULD
BE IN EASTERN MONTANA BY MONDAY MORNING WITH DRIER AIR OVER THE
AREA.  MODELS AGAIN LOOK GOOD WITH LITTLE CHANCE OF
PRECIPITATION...AND NORMAL TEMPERATURES.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Aug 20, 12:59 PM CDT, 5 hours 27 minutes before
NDZ001-009-017-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1259 PM CDT (1159 AM MDT) SUN AUG 20 2000

SHOWERS AND A FEW THUNDERSHOWERS HAVE DEVELOPED ACROSS PORTIONS OF
DIVIDE...MCKENZIE AND WILLIAMS COUNTIES...MOVING NORTHEAST AT 20
MPH. SOME OF THE THUNDERSHOWERS MAY PRODUCE FREQUENT LIGHTNING AND
GUSTY WINDS...BUT MOST OF THIS ACTIVITY WILL REMAIN LIGHT THROUGH
MID AFTERNOON.

THOMSON

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningBISMorton52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.